Alert archive / Arizona / Snow Squall Warnings in 2021

Snow Squall Warning 1, NWS Flagstaff, AZ

March 13, 2021Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this snow squall warning at Mar 13, 2021, 2:15 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2021, 2:15 PM MST (21:15 UTC)
Expired
Mar 13, 2021, 3:00 PM MST
In force
45 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 62 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS55 KFGZ 132116
SQWFGZ

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Flagstaff AZ
215 PM MST Sat Mar 13 2021

AZC005-025-132200-
/O.NEW.KFGZ.SQ.W.0001.210313T2115Z-210313T2200Z/
Yavapai-Coconino-
215 PM MST Sat Mar 13 2021

The National Weather Service in Flagstaff has issued a

* Snow Squall Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 300 PM MST.

* At 215 PM MST, a dangerous snow squall was located along a line 
  extending from Mountainaire to near Stoneman Lake along 
  Interstate 17, moving east at 25 mph. 

  HAZARD...Poor visibility in heavy snow and blowing snow. Wind 
           gusts up to 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* 

This includes the following highways...
 Interstate 17 between mile markers 309 and 337.
 State Route 89A between mile markers 377 and 379, and between mile
markers 385 and 398.

Locations impacted include...
Flagstaff, Munds Park, Mountainaire, Kachina Village, Cave Springs
Campground, Pine Flat Campground, Sterling Fish Hatchery, Lower Lake
Mary and Canyon Vista Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 3514 11158 3477 11154 3479 11172 3515 11177
TIME...MOT...LOC 2115Z 274DEG 21KT 3509 11165 3470 11169 

$$

TPS
1 follow-up statement
089 
WWUS55 KFGZ 132157
SQWFGZ

Snow Squall Warning
National Weather Service Flagstaff AZ
255 PM MST Sat Mar 13 2021

AZC005-025-132205-
/O.EXP.KFGZ.SQ.W.0001.000000T0000Z-210313T2200Z/
Yavapai-Coconino-
255 PM MST Sat Mar 13 2021

...THE SNOW SQUALL WARNING FOR YAVAPAI AND COCONINO COUNTIES WILL
EXPIRE AT 300 PM MST...

The snow squall which prompted the warning has weakened and exited 
the area the Kachina Village area. Therefore, the snow squall 
warning will be allowed to expire for the Kachina Village area. Snow 
and ice-covered roads will continue to make travel difficult. A new 
snow squall warning has been issued 3:15 PM MST for Munds Park and 
the southern portion of the snow squall warning. 

LAT...LON 3514 11158 3477 11154 3479 11172 3515 11177
TIME...MOT...LOC 2155Z 274DEG 21KT 3507 11138 3468 11142 

$$

ET

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this snow squall warning went out at Mar 13, 9:34 AM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 13, 9:34 AM MST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
934 AM MST Sat Mar 13 2021

.SYNOPSIS...An area of low pressure will continue to bring rain
and snow showers today. Hazardous winter travel conditions are
expected at times above 4000 to 5000 feet. Dry and warmer
conditions will return Sunday with gusty west to northwest winds.
Southwest winds Monday afternoon will be gusty ahead of a quick
moving cold front Tuesday. Temperatures will warm to above normal
the latter half of the week with a return of dry conditions.

&&

.DISCUSSION...A broad, cold upper level low is currently centered
near southwest Utah with wrap around moisture beginning to spread
into western Coconino and Yavapai counties. One of the disturbances
within this low will rotate from northwest to southeast through
the area today.

Latest hi-res model guidance is in good agreement on this feature
bringing widespread rain and snow shower activity from midday
through the early-mid evening hours. Very cold air aloft (-28 to -30
C at 500 mb) will combine with daytime surface heating to produce
fairly intense precipitation rates at times. This will especially
be true along the upslope areas south of Flagstaff from Kachina
Village to Munds Park and across to Happy Jack and Forest Lakes.
12Z HREF guidance indicates brief periods of 1-2 in/hr snowfall
rates are possible this afternoon in these areas. Enough
instability will be present along and south of the Mogollon Rim
that a few claps of thunder are possible in the more intense
showers. Snowfall amounts will be highly variable due to the
showery nature of the precipitation and will also be limited at
times due to the mid-March sun. However, we do expect some travel
impacts this afternoon with very low visibility and periods of
snow-covered roads in the high snowfall rates. This is especially
true along I-17 south of Flagstaff. Drier air will push in behind
the system this evening bringing an end to the shower activity.

Only minor updates were made this morning to the snowfall amounts.
The remainder of the forecast is on track.

&&

.PREV DISCUSSION /422 AM MST/...Radar and surface observations
show light snow showers along the Mogollon rim and extending
north to Highway 160. Satellite imagery shows the low pressure
circulation centered over Utah with a deep trough extending south
to the Gulf of California. The precipitation band ahead of the
trough is shifting east with a second band of wrap-around moisture
and shower activity starting to move into Mohave County. Expect
wide spread showers across the region today with snow down to
4000-5000 feet as this wrap-around moisture moves east across
northern Arizona. The GFS deterministic model indicates the low
pressure system is a complex system of multiple lows circulating
about each other with one of the lows circling to the west and
south before it moves to the east across norther Arizona this
afternoon. This motion is evident in the nighttime microphysics
composite satellite imagery indicating the model is well
initialized and tracking with the meteorological conditions.
Expect a slight chance for thunder along and south of the
Mogollon rim through the afternoon as the cold air (<-45C) aloft
in this low moves across the area. Look for periods of heavy snow
possible with these showers, especially along I-17 from
Mountainaire south to Munds park, and east to Mormon Lake and
Happy Jack. The Winter Weather Advisory will be allowed to expire
this morning at 5 AM as the heavier snow today will generally be
localized to areas of strong upslope conditions and not wide
spread across forecast zones. We will provide specific messaging
for areas impacted by the heavier snow showers as needed. The
showers will end west to east through the evening with a few
lingering showers over the higher terrain along the New Mexico
border and in the White Mountains lasting into Sunday morning.
Skies will clear out Sunday, allowing the area to warm
significantly over the Saturday highs. The gradient tightens
behind this low as it moves into New Mexico that will bring gusty
west to northwest winds along and northeast of the Mogollon Rim
Sunday afternoon.

Another trough will pass to the north bringing another chance for
showers mostly north of I-40 overnight Monday into Tuesday. Expect
some gusty southwest winds Monday afternoon ahead of this trough
in Yavapai and Coconino Counties. Accumulations of up to one inch
are possible above about 6500 feet with a few inches possible
above 8000 feet.

A ridge moves into the area later in the week bringing a return of
dry weather and temperatures well above normal by Friday. Models
indicate the synoptic pattern will maintain a general zonal flow
in the long range with embedded shortwaves that may impact the
area. In this pattern, expect mostly fair weather with breezy
afternoon winds and brief periods of unsettled weather every
three to five days. Stay tuned right here to get the latest
updates on when these unsettled periods will occur.

&&

.AVIATION...For the 18Z package...Areas of fog and low clouds lifts
this morning, then widespread snow showers move in after 18Z. Snow
showers quickly drop sites to MVFR/IFR conditions as they progress
from NW to SE across northern AZ. Isolated thunder is possible
within the more intense snow showers near KFLG and along the Rim.
Snow showers diminish after 00Z for much of the area, except for
areas in eastern AZ near KSOW/KSJN/KJTC were showers may linger
through 05Z. Winds pick up after 18Z with W/SW winds 10-15 knots
with local gusts up 20-30 kts near KFLG/KPRC/KINW. Winds begin to
subside after 02Z, becoming light and variable through the remainder
of the period. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Snow showers will continue across eastern Arizona
this morning, and then re-develop across the area this afternoon.
Expect another round of generally light snow accumulations above
4,000 to 5,000 feet through early this evening. Breezy west to
southwest winds today will become stronger westerly winds Sunday.

Monday through Wednesday...Another weak system arrives late
Monday with gusty southwest winds and mainly light precipitation.
Below average temperatures are expected through Tuesday, with
warming beginning Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/DB
AVIATION...CH/TPS
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Mar 13, 10:03 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             4 NW MCNARY             34.11N 109.90W
03/13/2021  M2.7 INCH        NAVAJO             AZ   TRAINED SPOTTER

            TOTAL SINCE 1:30 AM.

&&
Local storm report, Mar 13, 10:50 AM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     SNOW             NUTRIOSO                33.95N 109.21W
03/13/2021  M1.4 INCH        APACHE             AZ   PUBLIC

&&
Local storm report, Mar 13, 11:01 AM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1101 AM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             HOTEVILLA               35.92N 110.66W
03/13/2021  E6.0 INCH        NAVAJO             AZ   PUBLIC

&&
Local storm report, Mar 13, 12:17 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1217 PM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     SNOW             SELIGMAN                35.33N 112.88W
03/13/2021  M1.0 INCH        YAVAPAI            AZ   PUBLIC

&&
Local storm report, Mar 13, 2:02 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 PM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     SNOW             1 SW PARKS              35.26N 111.96W
03/13/2021  M1.0 INCH        COCONINO           AZ   PUBLIC

            1 INCH SINCE 8AM. STORM TOTAL OF 13.5
            INCHES.

&&
Local storm report, Mar 13, 2:06 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
206 PM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     SNOW             PINETOP-LAKESIDE        34.15N 109.97W
03/13/2021  M3.0 INCH        NAVAJO             AZ   PUBLIC

&&

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:03 PM MSTWind AdvisoryFGZApache, Navajo30 hr
Mar 13, 2:53 PM MSTSnow Squall WarningFGZCoconino22 min
Mar 13, 3:37 PM MSTSnow Squall WarningFGZCoconino23 min
Mar 13, 3:59 PM MSTSnow Squall WarningFGZCoconino, Yavapai46 min
Mar 13, 4:46 PM MSTSnow Squall WarningFGZCoconino, Yavapai29 min

Nearby

Snow Squall Warnings in Arizona, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.